Oregon, 2011

Frost and Freeze in Oregon, December 24, 2011

December 24, 2011 · NWS MFR · 1 event in 1 county or zone

A stagnant blocking pattern set up over the North Pacific Ocean at this time and this allowed cold air to settle in the valleys for several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A stagnant blocking pattern set up over the North Pacific Ocean at this time and this allowed cold air to settle in the valleys for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 23, 9:00 PM PST, 3 hours earlier.

Area forecast discussion, Dec 23, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PST FRI DEC 23 2011

.DISCUSSION...
NO UPDATE NEEDED TO THE FORECAST TONIGHT. DO EXPECT THAT LOW
DEWPOINTS IN PLACE AND SOME HIGH CLOUD MOVING THROUGH OVERNIGHT
WILL REDUCE FOG FORMATION TO LESS THAN THE AREAS CURRENTLY
ADVERTISED IN THE GRIDS AND POINT AND CLICK FORECAST. PATCHY FOG
WOULD BE BETTER...AND EXPECT THIS IN THE ILLINOIS VALLEY AND UMPQUA
BASIN TO INCLUDE ROSEBURG AND GRANTS PASS. OTHERWISE IT SHOULD BE
MOSTLY CLEAR TONIGHT THROUGH THE MORNING.

A WEAK FRONTAL SYSTEM IS STILL DUE IN ON CHRISTMAS DAY. EXPECT
THIS WILL FIZZLE AT MOVES PAST THE COAST RANGE...WITH LITTLE IF
ANY RAIN IN THE VALLEYS OF THE INTERIOR WEST SIDE SOUTH OF THE
UMPQUA DIVIDE AND FROM GRANTS PASS EASTWARD.

MODELS STILL INDICATE A SERIES OF STORMS DUE IN ON TUESDAY THE
27TH. THROUGH THE NIGHT OF THE 28TH SNOW LEVELS LOOK TO BE
PROBLEMATICALLY HIGH ACROSS THE CASCADES...GENERALLY IN THE 6KFT
TO 9KFT RANGE. THE FAVORED ECMWF MODEL INDICATES SNOW LEVELS WILL
THEN FALLING SHARPLY ON THE 29TH TO NEAR 3500 FEET WHILE THE GFS
KEEPS US ON THE WARM SIDE. THERE IS REASON TO BELIEVE THAT THE
ECMWF IS THE MORE LIKELY SCENARIO AT THIS TIME. WE WILL NEED TO
MONITOR THIS FOR POTENTIAL IMPACTS ON AREA RIVERS...FOR TRAVEL OVER
THE PASSES...AND SNOWPACK PURPOSES.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT MOST LOCATIONS OVERNIGHT. SOME
LIGHT FOG IN THE 2 TO 5 MILE RANGE WILL RESULT IN SOME VISIBILITY
REDUCTION IN THE ILLINOIS VALLEY AND UMPQUA BASIN TO INCLUDE
ROSEBURG AND GRANTS PASS BETWEEN 2 AM AND 10 AM LOCAL TIME.

&&

.PREV DISCUSSION... /ISSUED 258 PM PST FRI DEC 23 2011/

SHORT TERM...UPPER LEVEL RIDGING WILL REMAIN OVER SOUTHERN OREGON
THROUGH SATURDAY THEN WEAKEN. UNTIL THEN WE WILL HAVE TO CONTEND
WITH ONE TO TWO MORE DAYS OF AIR STAGNATION IN THE VALLEYS OF
SOUTHERN OREGON. COOS COUNTY COULD SEE ANOTHER NIGHT WHEN
TEMPERATURES DROP BELOW FREEZING BUT TONIGHT SHOULD BE THE LAST
OCCURRENCE IN A WHILE AS A SERIES OF PACIFIC FRONTS WILL MOVE
ACROSS THE AREA. THE 18Z GFS AND NAM ARE SLIGHTLY SLOWER AND BRING
THE FRONT INLAND SUNDAY AFTERNOON WITH MEASURABLE RAIN SPREADING
INTO DOUGLAS AND JOSEPHINE COUNTIES...WITH LITTLE RAIN EXPECTED
FOR THE MEDFORD AREA AND JUST LIGHT SHOWERS ELSEWHERE. SNOW LEVELS
WITH THIS SYSTEM REMAIN ABOVE THE MAJOR PASSES. BY SUNDAY NIGHT
PRECIPITATION SHOULD BE ENDING WITH A WEAK SHORT WAVE RIDGING
MOVING INTO THE AREA ON EARLY MONDAY.

LONG TERM...BEYOND MONDAY THE WEATHER PATTERN IS EXPECTED TO
BECOME MORE ACTIVE WITH A STRONGER JETSTREAM AIMING FOR NORTHERN
HALF OF OREGON. THE NEXT COLD FRONT IS EXPECTED TO MOVE INLAND
MONDAY AFTERNOON. BOTH THE GFS AND THE ECMWF BRING RAIN ACROSS OUR
FORECAST AREA MONDAY NIGHT...ALTHOUGH BEYOND KLAMATH AND EASTERN
SISKIYOU COUNTIES PRECIPITATION AMOUNTS WILL BE LIGHT. H5 HEIGHTS
AND THICKNESS REMAIN HIGH DUE TO MAINLY WESTERLY FLOW. THERE MAY
BE A BREAK IN THE SECOND HALF OF NEXT WEEK PER THE ECMWF...BUT
BOTH THE GFS AND ECMWF BRING ANOTHER ROUND OF RAIN INLAND AROUND
THE NEW YEAR WEEKEND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY FOR
     ORZ021.
     HIGH SURF ADVISORY UNTIL 4 AM PST SATURDAY FOR ORZ021-022.
     AIR STAGNATION ADVISORY UNTIL 10 AM PST SUNDAY FOR
     ORZ023-024-026-029-031.

CA...NONE.
PZ...HIGH SURF ADVISORY UNTIL 4 AM PST SATURDAY FOR PZZ310.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM SATURDAY TO 10 AM PST
     SUNDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST WEDNESDAY
     FOR PZZ350-356-370-376.

BTL/08
Hazardous weather outlook, Dec 23, 4:03 PM PST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
403 PM PST FRI DEC 23 2011

ORZ021-241515-
SOUTH CENTRAL OREGON COAST-
403 PM PST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 9AM PST
SATURDAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

A HIGH SURF ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
COASTAL HAZARD MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY
SATURDAY MORNING.

THE FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-241515-
CURRY COUNTY COAST-
403 PM PST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
COASTAL HAZARD MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-024-026-029>031-241515-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
403 PM PST FRI DEC 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
December 24, 12:00 AM PST to 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 30 to 36 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352755.